Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 243, NWS Goodland, KS

August 2, 2017Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 2, 2017, 6:51 PM MDT for Cheyenne County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 6:51 PM MDT (00:51 UTC)
Expired
Aug 2, 2017, 7:30 PM MDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 114 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
2964 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WUUS53 KGLD 030051 RRA
SVRGLD
COC017-030130-
/O.NEW.KGLD.SV.W.0243.170803T0051Z-170803T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
651 PM MDT WED AUG 2 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cheyenne County in east central Colorado...

* Until 730 PM MDT

* At 651 PM MDT, a severe thunderstorm was located 6 miles west of
  Kit Carson, or 30 miles west of Cheyenne Wells, moving south at 25
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Kit Carson and Wild Horse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3891 10303 3891 10281 3861 10265 3861 10316
TIME...MOT...LOC 0051Z 351DEG 21KT 3876 10291 

HAIL...1.75IN
WIND...60MPH
 
$$
3 follow-up statements
896 
WWUS53 KGLD 030102
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
702 PM MDT WED AUG 2 2017

COC017-030130-
/O.CON.KGLD.SV.W.0243.000000T0000Z-170803T0130Z/
Cheyenne CO-
702 PM MDT WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 701 PM MDT, a severe thunderstorm was located 6 miles southwest of
Kit Carson, or 30 miles west of Cheyenne Wells, moving south at 25
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Kit Carson and Wild Horse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3891 10303 3891 10281 3861 10265 3861 10316
TIME...MOT...LOC 0101Z 350DEG 21KT 3870 10290 

HAIL...1.75IN
WIND...60MPH
 
$$
331 
WWUS53 KGLD 030115 RRA
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
715 PM MDT WED AUG 2 2017

COC017-030130-
/O.CON.KGLD.SV.W.0243.000000T0000Z-170803T0130Z/
Cheyenne CO-
715 PM MDT WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 715 PM MDT, a severe thunderstorm was located 10 miles northwest
of Eads, or 31 miles southwest of Cheyenne Wells, moving south at 25
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Kit Carson and Wild Horse. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3891 10303 3891 10281 3861 10265 3861 10316
TIME...MOT...LOC 0115Z 346DEG 22KT 3861 10287 

HAIL...1.75IN
WIND...60MPH
 
$$
317 
WWUS53 KGLD 030121
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
721 PM MDT WED AUG 2 2017

COC017-030130-
/O.EXP.KGLD.SV.W.0243.000000T0000Z-170803T0130Z/
Cheyenne CO-
721 PM MDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHEYENNE COUNTY
IN EAST CENTRAL COLORADO WILL EXPIRE AT 730 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3891 10303 3891 10281 3861 10265 3861 10316
TIME...MOT...LOC 0120Z 351DEG 21KT 3859 10287 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:12 PM MDT, 39 minutes earlier.

Area forecast discussion, Aug 2, 6:12 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
612 PM MDT Wed Aug 2 2017

.UPDATE...
Issued at 600 PM MDT Wed Aug 2 2017

Based on latest storm development and expected storm coverage have
increased rainfall chances for the evening over the west and east
part of the forecast area. Strongest lift will continue over the
west half to third of the forecast area for another hour or so
then begin to decline as the upper level short wave trough
responsible begins to fill from the south. However lift with this
same short wave trough will still be favorable for storm
development over the northeast part of the forecast area this
evening. Storms will persist longer here due to the lift remaining
longer before it moves east after midnight. The threat for large
hail should be less over the east part of the forecast area due to
the storms merging. This merging will cause beneficial
competition of ice crystals in storm updrafts downstream resulting
in smaller hail. Have seen this happen with the storms in East
Central Colorado with the northern storm producing much larger
hail than the southern storm. Cannot rule out damaging wind gusts
this evening as the storms move through.

After midnight there maybe some lingering storms east of Highway
83 that will gradually exit the forecast area well before sunrise.
There will be a few hour lull before the next round of storms move
in from the west starting mid morning.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 150 PM MDT Wed Aug 2 2017

Showers are already starting to develop over far southwest
Nebraska and central Colorado this afternoon. Expect these
showers/thunderstorms to increase in coverage through the
remainder of the afternoon and into the evening with thunderstorms
spreading into northwest Kansas as the tail end of an upper short
wave trough and a prefrontal surface trough moves into the
forecast area between 21Z-00Z. The primary time expected for
possible severe storms will be between 00Z-06Z as storms reach
their peak intensity and coverage as they continue to spread
across the forecast area. After 06Z, expect storms to be
decreasing in intensity and coverage with storms exiting the
eastern sections of the forecast area between 09Z-15Z following
the passage of the upper short wave trough and the surface cold
front.

Model output is showing additional weak embedded short wave
activity with some convective feedback moving east of the Rockies
over central Colorado Thursday morning after 12Z. Feel it is
possible to see scattered showers again through the day on
Thursday as a result of the weak upper disturbance moving through
from eastern Colorado along the western and southern periphery of
the forecast area in the vicinity of the western extent of the
cold frontal boundary as it snakes back into eastern Colorado.
Ended up refining the timing and coverage from what the blended
model solution was giving through the day on Friday instead of
blanketing the whole area with lower pops. This may show as a
slightly higher POP grid over 6-12hrs, but should prove to be a
more realistic depiction of the transition of weather across the
forecast area than what the blended solution gave.

.LONG TERM...(Thursday night through Wednesday)
Issued at 126 PM MDT Wed Aug 2 2017

Upper level flow over the extended period will be from the
northwest. Due to this pattern and 700mb shortwaves moving over the
CWA, there will be chances for precipitation almost every day.
Thursday night will start off dry due to the cold, dry air that will
move over the area due to a cold front that will pass over the
region Wednesday night. A transition to storm chances will return
Friday. Current guidance shows the timeframe for precipitation
chances will be in the early to late evening.

The remainder of the period will see similarities day-by-day, waves
of moisture and precipitation are expected to impact the region.
Models are showing the potential for a change come Tuesday, with
some western shifting of the upper level flow. This pattern is still
showing to bring precipitation to the region.

Temperatures during the period will primarily be in the 80s, with
some locations dropping into the 70s on Friday and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 457 PM MDT Wed Aug 2 2017

VFR conditions forecast for the TAFs. Main focus is the timing and
likelihood of storms moving through both sites this evening.
Current radar shows a broken line of storms moving south.
Anticipate this line filling in more but still remaining broken.
Storm coverage should be highest near and east of KMCK this
evening. Still don't have too high a confidence of storms
impacting KGLD but storm coverage is starting to look better to
the north of the site. Based on observations from yesterday, the
visibility may fall to MVFR for a short time if a strong enough
storms moves over the site. Do not have high enough confidence to
go below VFR at this time. The storm activity should end near or
not long after 6z for both sites.

Winds will be somewhat variable from 3z to 8z as the pre-frontal
trough moves through. Winds will be breezy Thursday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...LOCKHART
LONG TERM...CLT
AVIATION...JTL
Hazardous weather outlook, Aug 2, 6:18 PM MDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
618 PM MDT Wed Aug 2 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040030-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
618 PM MDT Wed Aug 2 2017 /718 PM CDT Wed Aug 2 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

Scattered thunderstorms will continue to spread southeast through the
Tri-State Area this evening. Some storms could become severe during
the evening along and north of a line from Cheyenne Wells, Colorado
to Norton, Kansas. Large hail up to hen egg size and damaging winds
of 70 MPH will be the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a possibility of thunderstorms each day through the
remainder of the forecast period with a marginal threat of severe
storms across northeast Colorado and western Nebraska Friday
evening. The main threat with any storms that become severe will be
large hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening. Any reports by phone
or social media are appreciated.

jtl

In the hours before

Special weather statement, Aug 2, 6:09 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
609 PM MDT WED AUG 2 2017

COZ091-092-030045-
Kit Carson County CO-Cheyenne County CO-
609 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 645
PM MDT...

At 608 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Flagler, moving south at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3911 10313 3919 10292 3893 10276 3885 10305
TIME...MOT...LOC 0008Z 337DEG 21KT 3909 10300
Local storm report, Aug 2, 6:35 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
635 PM MDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             TRENTON                 40.17N 101.01W
08/02/2017  M1.25 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

TLYNCH
Local storm report, Aug 2, 6:38 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             TRENTON                 40.17N 101.01W
08/02/2017  M1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

TLYNCH
Local storm report, Aug 2, 6:39 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             3 E TRENTON             40.17N 100.96W
08/02/2017  M1.00 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&

TLYNCH
Special weather statement, Aug 2, 6:42 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
642 PM MDT WED AUG 2 2017

KSZ002-NEZ079-080-030100-
Rawlins KS-Hitchcock NE-Dundy NE-
642 PM MDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS...
SOUTHWESTERN HITCHCOCK AND SOUTHEASTERN DUNDY COUNTIES UNTIL 700 PM
MDT/800 PM CDT/...

At 642 PM MDT/742 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles southwest of Stratton, or 13 miles east of
Benkelman, moving southeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Stratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas...and southwestern Nebraska.

LAT...LON 4003 10145 4022 10126 4002 10101 3985 10117
TIME...MOT...LOC 0042Z 306DEG 35KT 4007 10128

Lundquist
Local storm report, Aug 2, 6:48 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             8 N WILD HORSE          38.93N 103.00W
08/02/2017  E1.50 INCH       CHEYENNE           CO   TRAINED SPOTTER

            HAIL WAS MOSTLY QUARTERS AND PING PONG BALL SIZED AND
            COVERED THE GROUND. WIND MEASURED AT 54 MPH BEFORE
            MEASURING DEVICE FAILED. WINDOWS BROKEN AND TREE BRANCHES
            DOWN.

&&

TLYNCH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:09 PM MDTSpecial Weather StatementGLDCheyenne36 min
Aug 2, 6:12 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.